Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 31, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 5, 2011, 2:58 AM EDT for 5 counties in Virginia; Caswell County, Rockingham County, North Carolina. It was in force for 62 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2011, 2:58 AM EDT (06:58 UTC)
- Expired
- Apr 5, 2011, 4:00 AM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Caswell County, NC, Rockingham County, NC, Charlotte County, VA, City of Danville, VA, Halifax County, VA, Henry County, VA, Pittsylvania County, VA
The radar
The Raleigh/Durham radar (KRAX), 125 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 3:00 AM EDT | TSTM WND DMG | Halifax, VA | TREES DOWN COUNTYWIDE. |
| Apr 5, 3:14 AM EDT | TSTM WND DMG | 1 W Yanceyville, NC | SEVERAL TREES DOWN ON BADGETT SISTERS PARKWAY. |
| Apr 5, 3:14 AM EDT | TSTM WND DMG | 3 Sw Yanceyville, NC | TREE DOWN ON BOY SCOUT CAMP ROAD |
| Apr 5, 3:15 AM EDT | TSTM WND DMG | 4 N Jericho, NC | ROOF BLOWN OFF A HOUSE ON MARSHALL GRAVES ROAD. TIME ESTIMATED FROM RADAR. |
| Apr 5, 3:15 AM EDT | TSTM WND DMG | 5 W Camp Springs, NC | 20 INCH DIAMETER GUM TREE DAMAGED. |
| Apr 5, 3:18 AM EDT | TSTM WND DMG | 4 S Yanceyville, NC | TREE DOWN ON OAK VIEW LOOP ROAD. |
| Apr 5, 3:20 AM EDT | TSTM WND DMG | 5 Nne Camp Springs, NC | NUMEROUS LARGE TREES DOWN. |
| Apr 5, 3:20 AM EDT | TSTM WND GST 72 | 1 Se Yanceyville, NC | MEASURED WIND GUST AT THE RAWS SITE AT CASWELL GAMELANDS. |
| Apr 5, 3:30 AM EDT | TSTM WND DMG | 4 E Charlotte Court Hou, VA | TREE DOWN ON GEORGE WASHINGTON HWY |
| Apr 5, 3:47 AM EDT | TSTM WND DMG | 5 E Clover, VA | TREE DOWN ON TOBACCO HILL ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 2:18 AM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2731 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
653
WUUS51 KRNK 050658
SVRRNK
NCC033-157-VAC037-083-089-143-590-050815-
/O.NEW.KRNK.SV.W.0031.110405T0658Z-110405T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 AM EDT TUE APR 5 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA
ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA
SOUTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 415 AM EDT.
* AT 257 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MAYFIELD TO 22 MILES SOUTH OF
CAMP SPRINGS...OR ALONG A LINE EXTENDING FROM MAYFIELD TO 10 MILES
SOUTHWEST OF BURLINGTON...AND MOVING EAST AT 60 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT TUESDAY MORNING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3689 7848 3670 7864 3663 7855 3669 7867
3654 7873 3654 7913 3624 7916 3625 7990
3659 7994 3685 7875 3713 7880 3716 7862
3714 7852 3708 7844
TIME...MOT...LOC 0658Z 252DEG 70KT 3652 7959 3600 7956
$$
KM5 follow-up statements
664
WWUS51 KRNK 050719
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 AM EDT TUE APR 5 2011
VAC089-050729-
/O.CAN.KRNK.SV.W.0031.000000T0000Z-110405T0815Z/
HENRY VA-
319 AM EDT TUE APR 5 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY COUNTY IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT TUESDAY MORNING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3689 7848 3670 7864 3663 7855 3669 7867
3654 7873 3654 7913 3624 7916 3626 7960
3668 7953 3685 7875 3713 7880 3716 7862
3714 7852 3708 7844
TIME...MOT...LOC 0719Z 252DEG 70KT 3664 7910 3612 7908
$$
NCC033-157-VAC037-083-143-590-050815-
/O.CON.KRNK.SV.W.0031.000000T0000Z-110405T0815Z/
CASWELL NC-ROCKINGHAM NC-PITTSYLVANIA VA-CITY OF DANVILLE VA-
HALIFAX VA-CHARLOTTE VA-
319 AM EDT TUE APR 5 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM EDT
FOR THE CITY OF DANVILLE... CHARLOTTE...HALIFAX...SOUTHERN
PITTSYLVANIA...EASTERN ROCKINGHAM AND CASWELL COUNTIES...
AT 315 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM ELMO TO 11 MILES SOUTH OF
PROSPECT HILL...OR ALONG A LINE EXTENDING FROM 9 MILES WEST OF
TURBEVILLE TO HILLSBOROUGH...MOVING EAST AT 60 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT TUESDAY MORNING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3689 7848 3670 7864 3663 7855 3669 7867
3654 7873 3654 7913 3624 7916 3626 7960
3668 7953 3685 7875 3713 7880 3716 7862
3714 7852 3708 7844
TIME...MOT...LOC 0719Z 252DEG 70KT 3664 7910 3612 7908
$$872
WWUS51 KRNK 050731
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 AM EDT TUE APR 5 2011
NCC157-VAC590-050742-
/O.CAN.KRNK.SV.W.0031.000000T0000Z-110405T0815Z/
ROCKINGHAM NC-CITY OF DANVILLE VA-
331 AM EDT TUE APR 5 2011
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF DANVILLE...
EASTERN ROCKINGHAM COUNTY IS CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT TUESDAY MORNING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3708 7844 3714 7852 3716 7862 3713 7880
3685 7875 3673 7928 3649 7915 3625 7916
3654 7913 3655 7873 3670 7867 3665 7857
3670 7864 3671 7864 3690 7848
TIME...MOT...LOC 0732Z 245DEG 62KT 3670 7902 3641 7894
$$
NCC033-VAC037-083-143-050815-
/O.CON.KRNK.SV.W.0031.000000T0000Z-110405T0815Z/
CASWELL NC-PITTSYLVANIA VA-HALIFAX VA-CHARLOTTE VA-
331 AM EDT TUE APR 5 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM EDT
FOR CHARLOTTE...HALIFAX...EASTERN PITTSYLVANIA AND NORTHEASTERN
CASWELL COUNTIES...
AT 329 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM ELMO TO 12 MILES SOUTHEAST
OF SEMORA...OR ALONG A LINE EXTENDING FROM TURBEVILLE TO ROXBORO...
MOVING NORTHEAST AT 60 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT TUESDAY MORNING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3708 7844 3714 7852 3716 7862 3713 7880
3685 7875 3673 7928 3649 7915 3625 7916
3654 7913 3655 7873 3670 7867 3665 7857
3670 7864 3671 7864 3690 7848
TIME...MOT...LOC 0732Z 245DEG 62KT 3670 7902 3641 7894
$$700
WWUS51 KRNK 050740
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 AM EDT TUE APR 5 2011
NCC033-050750-
/O.CAN.KRNK.SV.W.0031.000000T0000Z-110405T0815Z/
CASWELL NC-
340 AM EDT TUE APR 5 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASWELL COUNTY IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT TUESDAY MORNING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3689 7848 3671 7864 3668 7863 3670 7867
3667 7870 3655 7873 3654 7915 3673 7928
3685 7875 3713 7880 3716 7862 3714 7852
3709 7848 3708 7844
TIME...MOT...LOC 0740Z 245DEG 62KT 3675 7886 3646 7878
$$
VAC037-083-143-050815-
/O.CON.KRNK.SV.W.0031.000000T0000Z-110405T0815Z/
PITTSYLVANIA VA-HALIFAX VA-CHARLOTTE VA-
340 AM EDT TUE APR 5 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM EDT
FOR CHARLOTTE...HALIFAX AND EASTERN PITTSYLVANIA COUNTIES...
AT 338 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM SOUTH BOSTON TO 7 MILES
SOUTH OF VIRGILINA...MOVING NORTHEAST AT 50 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT TUESDAY MORNING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3689 7848 3671 7864 3668 7863 3670 7867
3667 7870 3655 7873 3654 7915 3673 7928
3685 7875 3713 7880 3716 7862 3714 7852
3709 7848 3708 7844
TIME...MOT...LOC 0740Z 245DEG 62KT 3675 7886 3646 7878
$$233
WWUS51 KRNK 050749
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 AM EDT TUE APR 5 2011
VAC143-050759-
/O.CAN.KRNK.SV.W.0031.000000T0000Z-110405T0815Z/
PITTSYLVANIA VA-
349 AM EDT TUE APR 5 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PITTSYLVANIA COUNTY IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT TUESDAY MORNING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3689 7848 3671 7864 3668 7863 3670 7867
3667 7870 3655 7873 3655 7884 3681 7888
3685 7875 3713 7880 3716 7862 3714 7852
3709 7848 3708 7844
TIME...MOT...LOC 0749Z 234DEG 76KT 3706 7855 3673 7856
$$
VAC037-083-050815-
/O.CON.KRNK.SV.W.0031.000000T0000Z-110405T0815Z/
HALIFAX VA-CHARLOTTE VA-
349 AM EDT TUE APR 5 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM EDT
FOR CHARLOTTE AND EASTERN HALIFAX COUNTIES...
AT 347 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM CHARLOTTE COURT HOUSE TO
STAUNTON RIVER STATE PARK...OR ALONG A LINE EXTENDING FROM CHARLOTTE
COURT HOUSE TO REDOAK...MOVING NORTHEAST AT 50 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT TUESDAY MORNING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3689 7848 3671 7864 3668 7863 3670 7867
3667 7870 3655 7873 3655 7884 3681 7888
3685 7875 3713 7880 3716 7862 3714 7852
3709 7848 3708 7844
TIME...MOT...LOC 0749Z 234DEG 76KT 3706 7855 3673 7856
$$329
WWUS51 KRNK 050800
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 AM EDT TUE APR 5 2011
VAC037-083-050810-
/O.CAN.KRNK.SV.W.0031.000000T0000Z-110405T0815Z/
HALIFAX VA-CHARLOTTE VA-
400 AM EDT TUE APR 5 2011
...THE SEVERE THUNDERSTORM WARNING FOR CHARLOTTE AND EASTERN HALIFAX
COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT TUESDAY MORNING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
LAT...LON 3689 7848 3671 7864 3668 7863 3670 7867
3667 7870 3655 7873 3655 7884 3681 7888
3685 7875 3713 7880 3716 7862 3714 7852
3709 7848 3708 7844
TIME...MOT...LOC 0800Z 234DEG 76KT 3719 7830 3686 7832
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:47 AM EDT, 11 minutes earlier.
Area forecast discussion, Apr 5, 2:47 AM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 AM EDT TUE APR 5 2011
.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION TONIGHT AND MOVE
OFFSHORE TUESDAY. HIGH PRESSURE WILL BUILD ACROSS THE SOUTHEAST
UNITED STATES FOR WEDNESDAY AND THURSDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST UPDATE TO REMOVE SEVERE WATCH AND ADD TORNADO
WATCH...FOCUSING ON UPDATES TO TIMING OF POPS AND THUNDER MOVING
EAST OF CWA BY 09Z. ALSO TWEAKED NEAR TERM TEMP AND DEW PT GRIDS
BASED ON LATEST OBSERVATIONS. MAIN UPDATE TO FORECAST WILL LIKELY
NOT COME OUT UNTIL 4:30 OR 5AM...AND WILL ONLY INCLUDE UPDATES TO
TODAY AND TONIGHT PERIODS GIVEN VERY BUSY OVERNIGHT SHIFT. WILL
NEED TO ASSESS THE NEED FOR A WIND ADVISORY BEYOND 6 AM.
PREV DISCUSSION FROM EVENING SHIFT BELOW...
COLD FRONT THIS EVENING STRETCHED FROM WRN PA TO ERN KY INTO AL.
CONVECTION WEAKENED CONSIDERABLY COMING INTO A MORE STABLE AIRMASS
WITH DRIER BOUNDARY LAYER. STILL SOME CONVECTIVE ELEMENTS ACROSS
THE SRN CWA THIS EVENING WITH MAIN QLCS CROSSING THE SMOKYS SOUTH
INTO WRN GA. WILL HAVE TO WATCH FOR ANY SURGE NWD OVERNIGHT FROM
THIS LINE BUT TYPICALLY THE MTNS DISRUPT THESE STRONG LINES. THE
LATEST RUC SHOWS AN NOSE OF 500 CAPES TRYING TO SURGE INTO THE NW
NC ZONES AFTER MIDNIGHT.
OTHERWISE...MAIN EMPHASIS WILL STILL BE THE GRADIENT WINDS. WINDS
WILL NOT BE GUSTY ALL THE TIME TONIGHT BUT WILL BE MAINLY IN
SHOWERS...AND RIGHT AFTER FRONTAL PASSAGE. LATEST MODELS
SUGGESTING A GOOD BURST OF PRESSURE RISES POST FRONT AROUND
06-12Z. WILL MAINTAIN THE WIND ADVISORY TIL 6AM...ALTHOUGH SOME
AREAS SUCH AS SE WV INTO FAR SW VA MAY NEED TO BE CANCELLED
EARLIER. THE WINDS COULD STAY UP LONGER IN THE NC MTNS PER
SOUNDINGS SHOWING MOMENTUM TRANSFER OF 40+ KNOTS TIL 15Z.
AS FOR THE PRECIP...LOOKING AT SHOWERS MAKING IT ACROSS THE CWA BY
MIDNIGHT...WITH BACK EDGE STILL OVER CENTRAL KY. THE BACK EDGE MAY
NOT BE OUT OF THE CWA UNTIL AFTER 12Z IF THE 00Z NAM IS CORRECT.
COLDER AIR SHOULD BE LAGGING ENOUGH THAT SNOW THREAT IS SMALL IN
THE SE WV MTNS.
MODELS STILL SHOWING GOOD COLD AIR ADVECTION DURING THE DAY.
TEMPERATURES WILL BE NEARLY STEADY OR CLIMB ONLY A FEW DEGREES ON
TUESDAY WITH 850 MB TEMPERATURES DROPPING BACK TO ABOUT -4C. WINDS
WILL ALSO BE GUSTY OUT OF THE NORTHWEST DUE TO THE PRESSURE RISES
AND COLD ADVECTION.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
AXIS OF ELONGATED UPPER TROF PUSHES THROUGH THE FORECAST AREA
TUESDAY NIGHT...ALLOWING SFC HIGH PRESSURE TO BUILD INTO THE
SOUTHEAST U.S. BY DAWN WEDNESDAY. EARLY TUESDAY EVENING...THERE MAY
BE ENOUGH LOW LEVEL MOISTURE LINGERING FOR UPSLOPE SNOW SHOWERS IN
THE HIGHER ELEVATIONS OF GREENBRIER/BATH COUNTIES. THE GFS APPEARS
OVERDONE WITH THE COVERAGE OF PRECIP AT 00Z(8 PM EDT).
AS DRIER AIR QUICKLY PUSHES IN THE REGION AND WINDS SLACKEN IN THE
VALLEYS...TEMPS SHOULD FALL TO AROUND OR BELOW FREEZING. SINCE THE
GROWING SEASON HAS NOT STARTED IN MOST LOCATIONS...WILL HOLD OFF ON
ANY FROST/FREEZE HEADLINES AND MENTION THE FREEZING TEMPS IN THE
HWO.
WE REMAIN UNDER A PROGRESSIVE PATTERN THROUGH THE REMAINDER OF THE
SHORT TERM PERIOD...WITH WEAK UPPER RIDING BUILDING WEDNESDAY BEFORE
MORE SIGNIFICANT HEIGHT RISES ARRIVE THURSDAY. AS FOR TEMPS...
LEANED TOWARD THE SLIGHTLY COOLER NAM MOS VALUES FOR HIGHS WEDNESDAY
CONSIDERING THE COOL START TO THE DAY AND LIMITED MIXING.
FOR THURSDAY...KEPT THE FORECAST DRY WITH THE GFS THE OUTLIER IN
PRODUCING PRECIP IN THE GREENBRIER VALLEY THURSDAY AFTERNOON. WITH
VERY WEAK FORCING AND LIMITED MOISTURE PREFERRED THE DRY
NAM/ECMWF/SREF
SOLUTIONS. SURGING 1000-850MB THICKNESSES SHOULD ALLOW HIGH TEMPS
THURSDAY TO SOAR TO THE LOW TO MID 70S EAST OF THE BLUE RIDGE.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
LONG TERM MODELS ARE IN GOOD AGREEMENT THAT THE UPPER LEVEL RIDGE
OVER THE AREA THURSDAY FLATTENS FRIDAY AND SATURDAY...BEFORE
RE-BUILDING IN ADVANCE OF A DEEP UPPER LEVEL TROF IN THE CENTRAL
U.S. FOR SUNDAY AND MONDAY. INCREASED COVERAGE OF POPS SATURDAY AS
IMPULSES MOVE THROUGH THE AREA ON NORTHERN PERIPHERY OF UPPER RIDGE
AND WITH GFS ENSEMBLES SHOWING A LARGE NUMBER OF MEMBERS PRODUCING
PRECIP. KEPT POPS IN THE CHC OR SLIGHT CHC CATEGORY WITH LIMITED
MOISTURE TAP.
FOR MONDAY...THE GFS CONTINUES TO BE FASTER THAN THE ECMWF WITH THE
ARRIVAL OF A SFC FRONT...BUT THE TREND OF THE ECMWF HAS BEEN FASTER
WITH THE ARRIVAL OF PRECIP. THEREFORE...INCREASED COVERAGE AND
VALUES OF POPS MONDAY MAINLY IN THE MTNS.
TEMPS THROUGH THE PERIOD WILL ABOVE NORMAL.
&&
.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
GUSTY WINDS ASSOCIATED WITH SOME INDIVIDUAL STORMS MOVING THROUGH
ACROSS BLUR RIDGE AT 05Z...BUT NOT WITH ENTIRE LINE ACCORDING TO
OBSERVATIONS. STRONGER GRADIENT WINDS SHIFTING FROM WEST BEHIND
FRONT STILL EXPECTED TOWARDS 09-12Z TIME FRAME. MAY STILL SEE SOME
GUSTS INTO 20S BEHIND THIS LINE EAST OF BLUE RIDGE WITH DRIER AIR
ALOFT. OTHERWISE 06-09Z TIME FRAME WILL SEE GENERALLY MVFR
CONDITIONS BRIEFLY AS STORMS MOVE THROUGH...WITH SOME CIGS
REMAINING MVFR IN MODERATE SHOWERS FOR A FEW HOURS BEHIND LINE OF
STORMS. WEST WINDS INCREASE DURING THE DAYLIGHT HOURS WITH
MIXING. SOME GUSTS INTO THE 30 KT RANGE. CIGS SHOULD IMPROVE TO
VFR BY 18Z ALL LOCATIONS. SOME LIGHT SNOW SHWRS FOR A FEW HOURS
DURING MORNING DAYLIGHT HOURS AT BLF AND LWB...BUT SHOULD NOT
IMPACT RUNWAYS AND VSBYS EXPECTED TO REMAIN VFR.
A RETURN TO VFR CONDITIONS IS EXPECTED FOR TUESDAY NIGHT THROUGH
THURSDAY AS THE AREA REMAINS UNDER A LARGE UPPER RIDGE OF HIGH
PRESSURE. THERE IS THE POTENTIAL FOR SCATTERED THUNDERSTORMS
FRIDAY AS A WEAK FRONT CROSSES THE AREA.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR VAZ007-
009>020-022>024-032>035-043>047-058-059.
NC...WIND ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR NCZ001>006-
018>020.
WV...WIND ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR WVZ042>045.
&&
SYNOPSIS...AMS/WP
NEAR TERM...SK/WP
SHORT TERM...PH
LONG TERM...PH
AVIATION...AMS/SK/WPHazardous weather outlook, Apr 4, 10:25 PM EDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1025 PM EDT MON APR 4 2011 VAZ007-009>014-017>020-022>024-033>035-045>047-059-WVZ042>045-060230- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD- AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- 1025 PM EDT MON APR 4 2011 ...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG WIND GUSTS POSSIBLE AGAIN TUESDAY. AREAS OF FROST CAN BE EXPECTED WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ015-016-032-043-044-058-060230- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-PATRICK-HENRY-PITTSYLVANIA-HALIFAX- 1025 PM EDT MON APR 4 2011 ...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. A FEW SHOWERS AND THUNDERSTORMS OVERNIGHT COULD PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG WIND GUSTS POSSIBLE AGAIN TUESDAY...ESPECIALLY IN THE FOOTHILLS AND MOUNTAINS. AREAS OF FROST CAN BE EXPECTED WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 5, 1:49 AM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 AM EDT TUE APR 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM TSTM WND DMG DOBSON 36.39N 80.72W
04/05/2011 SURRY NC PUBLIC
LARGE PINE TREE DOWN ACROSS DRIVEWAY. SOME LAWN FURNITURE
BLOWN AROUND AS WELL.
&&
SKLocal storm report, Apr 5, 2:02 AM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
202 AM EDT TUE APR 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM HAIL 12 NE STUART 36.76N 80.13W
04/05/2011 E1.00 INCH PATRICK VA TRAINED SPOTTER
&&
SKLocal storm report, Apr 5, 2:13 AM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 AM EDT TUE APR 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND DMG OAK LEVEL 36.82N 79.92W
04/05/2011 HENRY VA TRAINED SPOTTER
LARGE TREE DOWN
&&
SKLocal storm report, Apr 5, 2:18 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 AM EDT TUE APR 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND GST FIELDALE 36.70N 79.95W
04/05/2011 E0 MPH HENRY VA TRAINED SPOTTER
TREES DOWN ON HOUSE. PEOPLE TRAPPED INSIDE.
&&
SKLocal storm report, Apr 5, 2:19 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 AM EDT TUE APR 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 AM TSTM WND GST 2 E VINTON 37.27N 79.85W
04/05/2011 M0 MPH ROANOKE VA AMATEUR RADIO
74 MPH WINDS MEASURED BY WIND EQUIPMENT. ALSO COUPLE OF
TREES DOWN
&&
SKLocal storm report, Apr 5, 2:53 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 AM EDT TUE APR 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND DMG ARARAT 36.40N 80.57W
04/05/2011 SURRY NC PUBLIC
8 TO 10 TREES DOWN IN YARD. STORAGE SHED MOVED OFF ITS
FOUNDATION.
&&
SKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 11:46 PM EDT | Special Weather Statement | RNK | Bland, Grayson, Smyth, Tazewell, Wythe | 44 min |
| Apr 5, 12:02 AM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth, City of Galax | 58 min |
| Apr 5, 12:32 AM EDT | Severe Thunderstorm Warning | RNK | Bland, Craig, Floyd, Giles, Montgomery, Pulaski and 3 more | 58 min |
| Apr 5, 12:45 AM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Grayson, Patrick, City of Galax | 75 min |
| Apr 5, 1:33 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bedford, Botetourt, Craig, Floyd, Franklin and 7 more | 57 min |
| Apr 5, 1:46 AM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 59 min |
| Apr 5, 1:58 AM EDT | Tornado Warning | RNK | Franklin, Henry, City of Martinsville | 17 min |
| Apr 5, 2:06 AM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville | 54 min |
| Apr 5, 2:26 AM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Buckingham, Campbell, Charlotte and 4 more | 57 min |
| Apr 5, 2:36 AM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 54 min |
| Apr 5, 5:49 PM EDT | Special Weather Statement | RNK | Giles, Montgomery, City of Radford | 56 min |
| Apr 5, 3:12 AM EDT | Tornado Warning | RNK | Caswell | 14 min |
| Apr 5, 4:38 AM EDT | Frost Advisory | RNK | Caswell, Rockingham, Stokes, Surry, Wilkes, Yadkin | 28 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.